Gastrointestinal bleeding in athletes
Gastrointestinal (GI) bleeding (GIB) in athletes has previously been reported in several studies, as an important factor of underperformance in competitive sports events. Yet it is still underreported, partly because it is usually occult and self-limited soon after the effort. It can originate in either the upper or the lower GI tract and can be proportionally related to the amount and duration of effort. Key pathophysiological factors seem to include splanchnic hypoperfusion, mechanical trauma of the GI wall, and the use of nonsteroidal anti-inflammatory drugs (NSAIDs). Appropriate nutrition, hydration and regulation of exercise, along with substances such as arginine and citrulline can relieve upper and lower GI symptoms, including nausea, vomiting, cramping, diarrhea, and possibly hemorrhage. Cessation of NSAIDs, use of proton pump inhibitors and H2- receptorantagonists, as well as “training” the gut, also seem to be effective in reducing the incidence of GIB in athletes. Maintenance of hemodynamic stability and identification of the source of bleeding are key elements in the management of this condition. Endoscopy might be necessary for both. GIB should not be immediately attributed to endurance exercise, and endoscopy should always be performed to rule out other existing pathology.
Keywords Gastrointestinal, bleeding, athletes, sports
Ann Gastroenterol 2023; 36 (3): 267-274